Throbbing headache associated with enoxaparin administration: A case report, a review of pharmacovigilance databases for similar cases and possible mechanisms

T. Brusadelli, C. Carnovale, M. Gentili, C. Borsadoli, A. Speziali, V. Perrone, P. Pellegrino, S. Antoniazzi, M. Pozzi, S. Radice, E. Clementi

Research output: Contribution to journalArticle

Abstract

Summary What is known and objectives To date, no case of headache has been reported with enoxaparin. We present the case of a 60-years-old man, who developed enoxaparin-induced throbbing headache and discuss the possible pharmacological mechanisms. We provide an analysis of enoxaparin-induced headache in three international databases. Case summary A few hours after the subcutaneous administration of this drug at therapeutic dose, the patient experienced throbbing headache. Rechallenge on two other separate occasions separated by several days produced the same effect although with reduced intensity when the dose was lowered. The Naranjo Algorithm indicated a 'certain' relationship. What is new and conclusion We report a case of throbbing headache associated with the use of enoxaparin; with the increasing use of enoxaparin, physicians who prescribe this drug should be aware of this potential ADR. We suggest that it is a heparin class-effect, and therefore, a more general caution is also appropriate. Enoxaparin is generally safe but side-effects related to pharmacological effect could occur, i.e haemorrhages and thrombocytopenia. We report a case of enoxaparin- induced throbbing headache, an unknown ADR, likely due to the stimulation of the release of nitric oxide (NO) and the increase of cyclic guanosine monophosphate (cGMP).

Original languageEnglish
Pages (from-to)342-344
Number of pages3
JournalJournal of Clinical Pharmacy and Therapeutics
Volume40
Issue number3
DOIs
Publication statusPublished - Jun 1 2015

Fingerprint

Pharmacovigilance
Enoxaparin
Headache
Databases
Pharmacology
Cyclic GMP
Thrombocytopenia
Pharmaceutical Preparations
Heparin
Nitric Oxide
Hemorrhage
Physicians

Keywords

  • adverse drug reaction
  • enoxaparin
  • headache
  • pharmacovigilance

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology
  • Medicine(all)

Cite this

Throbbing headache associated with enoxaparin administration : A case report, a review of pharmacovigilance databases for similar cases and possible mechanisms. / Brusadelli, T.; Carnovale, C.; Gentili, M.; Borsadoli, C.; Speziali, A.; Perrone, V.; Pellegrino, P.; Antoniazzi, S.; Pozzi, M.; Radice, S.; Clementi, E.

In: Journal of Clinical Pharmacy and Therapeutics, Vol. 40, No. 3, 01.06.2015, p. 342-344.

Research output: Contribution to journalArticle

Brusadelli, T, Carnovale, C, Gentili, M, Borsadoli, C, Speziali, A, Perrone, V, Pellegrino, P, Antoniazzi, S, Pozzi, M, Radice, S & Clementi, E 2015, 'Throbbing headache associated with enoxaparin administration: A case report, a review of pharmacovigilance databases for similar cases and possible mechanisms', Journal of Clinical Pharmacy and Therapeutics, vol. 40, no. 3, pp. 342-344. https://doi.org/10.1111/jcpt.12257
Brusadelli, T. ; Carnovale, C. ; Gentili, M. ; Borsadoli, C. ; Speziali, A. ; Perrone, V. ; Pellegrino, P. ; Antoniazzi, S. ; Pozzi, M. ; Radice, S. ; Clementi, E. / Throbbing headache associated with enoxaparin administration : A case report, a review of pharmacovigilance databases for similar cases and possible mechanisms. In: Journal of Clinical Pharmacy and Therapeutics. 2015 ; Vol. 40, No. 3. pp. 342-344.
@article{52afe519049a4c07bb1c806ebfc5a07d,
title = "Throbbing headache associated with enoxaparin administration: A case report, a review of pharmacovigilance databases for similar cases and possible mechanisms",
abstract = "Summary What is known and objectives To date, no case of headache has been reported with enoxaparin. We present the case of a 60-years-old man, who developed enoxaparin-induced throbbing headache and discuss the possible pharmacological mechanisms. We provide an analysis of enoxaparin-induced headache in three international databases. Case summary A few hours after the subcutaneous administration of this drug at therapeutic dose, the patient experienced throbbing headache. Rechallenge on two other separate occasions separated by several days produced the same effect although with reduced intensity when the dose was lowered. The Naranjo Algorithm indicated a 'certain' relationship. What is new and conclusion We report a case of throbbing headache associated with the use of enoxaparin; with the increasing use of enoxaparin, physicians who prescribe this drug should be aware of this potential ADR. We suggest that it is a heparin class-effect, and therefore, a more general caution is also appropriate. Enoxaparin is generally safe but side-effects related to pharmacological effect could occur, i.e haemorrhages and thrombocytopenia. We report a case of enoxaparin- induced throbbing headache, an unknown ADR, likely due to the stimulation of the release of nitric oxide (NO) and the increase of cyclic guanosine monophosphate (cGMP).",
keywords = "adverse drug reaction, enoxaparin, headache, pharmacovigilance",
author = "T. Brusadelli and C. Carnovale and M. Gentili and C. Borsadoli and A. Speziali and V. Perrone and P. Pellegrino and S. Antoniazzi and M. Pozzi and S. Radice and E. Clementi",
year = "2015",
month = "6",
day = "1",
doi = "10.1111/jcpt.12257",
language = "English",
volume = "40",
pages = "342--344",
journal = "Journal of Clinical Pharmacy and Therapeutics",
issn = "0269-4727",
publisher = "Wiley-Blackwell",
number = "3",

}

TY - JOUR

T1 - Throbbing headache associated with enoxaparin administration

T2 - A case report, a review of pharmacovigilance databases for similar cases and possible mechanisms

AU - Brusadelli, T.

AU - Carnovale, C.

AU - Gentili, M.

AU - Borsadoli, C.

AU - Speziali, A.

AU - Perrone, V.

AU - Pellegrino, P.

AU - Antoniazzi, S.

AU - Pozzi, M.

AU - Radice, S.

AU - Clementi, E.

PY - 2015/6/1

Y1 - 2015/6/1

N2 - Summary What is known and objectives To date, no case of headache has been reported with enoxaparin. We present the case of a 60-years-old man, who developed enoxaparin-induced throbbing headache and discuss the possible pharmacological mechanisms. We provide an analysis of enoxaparin-induced headache in three international databases. Case summary A few hours after the subcutaneous administration of this drug at therapeutic dose, the patient experienced throbbing headache. Rechallenge on two other separate occasions separated by several days produced the same effect although with reduced intensity when the dose was lowered. The Naranjo Algorithm indicated a 'certain' relationship. What is new and conclusion We report a case of throbbing headache associated with the use of enoxaparin; with the increasing use of enoxaparin, physicians who prescribe this drug should be aware of this potential ADR. We suggest that it is a heparin class-effect, and therefore, a more general caution is also appropriate. Enoxaparin is generally safe but side-effects related to pharmacological effect could occur, i.e haemorrhages and thrombocytopenia. We report a case of enoxaparin- induced throbbing headache, an unknown ADR, likely due to the stimulation of the release of nitric oxide (NO) and the increase of cyclic guanosine monophosphate (cGMP).

AB - Summary What is known and objectives To date, no case of headache has been reported with enoxaparin. We present the case of a 60-years-old man, who developed enoxaparin-induced throbbing headache and discuss the possible pharmacological mechanisms. We provide an analysis of enoxaparin-induced headache in three international databases. Case summary A few hours after the subcutaneous administration of this drug at therapeutic dose, the patient experienced throbbing headache. Rechallenge on two other separate occasions separated by several days produced the same effect although with reduced intensity when the dose was lowered. The Naranjo Algorithm indicated a 'certain' relationship. What is new and conclusion We report a case of throbbing headache associated with the use of enoxaparin; with the increasing use of enoxaparin, physicians who prescribe this drug should be aware of this potential ADR. We suggest that it is a heparin class-effect, and therefore, a more general caution is also appropriate. Enoxaparin is generally safe but side-effects related to pharmacological effect could occur, i.e haemorrhages and thrombocytopenia. We report a case of enoxaparin- induced throbbing headache, an unknown ADR, likely due to the stimulation of the release of nitric oxide (NO) and the increase of cyclic guanosine monophosphate (cGMP).

KW - adverse drug reaction

KW - enoxaparin

KW - headache

KW - pharmacovigilance

UR - http://www.scopus.com/inward/record.url?scp=84928213196&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84928213196&partnerID=8YFLogxK

U2 - 10.1111/jcpt.12257

DO - 10.1111/jcpt.12257

M3 - Article

C2 - 25726970

AN - SCOPUS:84928213196

VL - 40

SP - 342

EP - 344

JO - Journal of Clinical Pharmacy and Therapeutics

JF - Journal of Clinical Pharmacy and Therapeutics

SN - 0269-4727

IS - 3

ER -